Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 138, NWS Austin/San Antonio, TX

August 26, 2009DeWitt County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 26, 2009, 7:10 PM CDT for DeWitt County, Texas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2009, 7:10 PM CDT (00:10 UTC)
Expired
Aug 26, 2009, 8:00 PM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County DeWitt County, TX

The radar

The Austin/San Antonio radar (KEWX), 91 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 7:15 PM CDTHAIL 0.253 N Yorktown, TXPEA SIZE HAIL... STRONG WINDS AND HEAVY RAIN.
Aug 26, 7:30 PM CDTHAIL 0.758 Nnw Yorktown, TXHAIL REPORTED AT GRUENAU AND TRAVEL TRAILER PUSHED OFF BLOCKS BY WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 0.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 270010
SVREWX
TXC123-270100-
/O.NEW.KEWX.SV.W.0138.090827T0010Z-090827T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
710 PM CDT WED AUG 26 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN DEWITT COUNTY...

* UNTIL 800 PM CDT.

* AT 708 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  WESTHOFF...OR 10 MILES NORTH OF YORKTOWN...AND MOVING SOUTHWEST AT
  10 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE GRUENAU...COTTON PATCH...NEW
  DAVY AND GARFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED 
ON HIGHWAY 87 BETWEEN CUERO AND WESTHOFF WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

&&

LAT...LON 2887 9751 2903 9773 2924 9745 2913 9731
TIME...MOT...LOC 0009Z 041DEG 8KT 2912 9746

$$
2 follow-up statements
000 
WWUS54 KEWX 270021
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
721 PM CDT WED AUG 26 2009

TXC123-270100-
/O.CON.KEWX.SV.W.0138.000000T0000Z-090827T0100Z/
DEWITT TX-
721 PM CDT WED AUG 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR WESTERN DEWITT COUNTY...

AT 720 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GRUENAU...OR
6 MILES NORTH OF YORKTOWN...MOVING SOUTHWEST AT 10 MPH.

SOME LOCATIONS IN THE WARNING AREA INCLUDE NEW DAVY...COTTON PATCH
AND GARFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED 
ON HIGHWAY 87 BETWEEN CUERO AND WESTHOFF WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

&&

LAT...LON 2887 9751 2903 9773 2924 9745 2913 9731
TIME...MOT...LOC 0020Z 041DEG 8KT 2907 9752

$$
000 
WWUS54 KEWX 270037
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
737 PM CDT WED AUG 26 2009

TXC123-270100-
/O.CON.KEWX.SV.W.0138.000000T0000Z-090827T0100Z/
DEWITT TX-
737 PM CDT WED AUG 26 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHWESTERN DEWITT COUNTY...

AT 733 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COTTON
PATCH...OR 7 MILES WEST OF YORKTOWN...MOVING SOUTHWEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF DEWITT COUNTY.

LAT...LON 2912 9760 2899 9742 2887 9751 2903 9773
TIME...MOT...LOC 0036Z 047DEG 13KT 2900 9762

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:59 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 26, 6:59 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
659 PM CDT WED AUG 26 2009

.AVIATION...
WIDELY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS THIS EVENING
WILL DIMINISH AFTER DARK. ACTIVITY WILL LOCALLY LOWER CONDITIONS..
OTHERWISE VFR. SOUTH TO SOUTHEAST WINDS 5 TO 10 KTS THIS EVENING
BECOMING LIGHT AND VARIABLE OR LIGHT SOUTHEAST OVERNIGHT. WIDELY
SCATTERED ACTIVITY WILL REDEVELOP THURSDAY AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 317 PM CDT WED AUG 26 2009/

DISCUSSION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP ACROSS THE EASTERN HALF OF THE REGION THROUGH THIS
EVENING. MOST OF THE ACTIVITY WILL DIMINISH WITHIN A FEW HOURS
AFTER SUNSET AS DAYTIME HEATING IS LOST...BUT COULD SEE AN
ISOLATED STORM HANG ON UNTIL MIDNIGHT.

UPPER LEVEL HIGH CURRENTLY POISED ACROSS WEST TEXAS WILL MAKE A
GRADUAL SHIFT TO THE NORTHWEST ON THURSDAY. HIGH TEMPERATURES WILL
ONCE AGAIN PEAK NEAR THE CENTURY MARK DURING THE AFTERNOON. A WEAK
COLD FRONT WILL DRIFT INTO SOUTH CENTRAL TEXAS ON FRIDAY. RAIN
CHANCES AHEAD OF THE FRONT THURSDAY AFTERNOON AND OVERNIGHT ARE
MENTIONABLE...BUT STILL DISAPPOINTING. RAIN CHANCES WILL PERSIST
INTO FRIDAY AND COULD BE ENHANCED IN THE LATE AFTERNOON ALONG THE
SEA-BREEZE BOUNDARY. NONETHELESS...HAVE CONTINUED THE TREND OF
KEEPING RAIN CHANCES SLIGHT TO LOW-END CHANCE. TEMPERATURES ON
FRIDAY WILL BE SLIGHTLY MODERATED AND ARE EXPECTED TO REMAIN IN
THE MID TO UPPER 90S.

MID AND LONG-RANGE MODELS CONTINUE TO DEPICT A TROPICAL SYSTEM
DEVELOPING IN THE EASTERN PACIFIC NEXT WEEK. IF THIS PLAYS
OUT...WILL SEE AN INCREASE IN MOISTURE ACROSS SOUTH CENTRAL TEXAS.
OPTIMISTICALLY THIS WOULD BRING A FEW DAYS OF DECENT CHANCES FOR
WIDESPREAD RAINS TO THE REGION. AS THIS WOULD BE MONDAY THROUGH
NEXT WEDNESDAY HAVE GONE LOW ON POPS FOR THE TIME BEING.
NONETHELESS...WITH NORTHWEST FLOW ALOFT TEMPERATURES WILL BE
CLOSER TO NORMAL FOR EARLY SEPTEMBER WITH HIGHS IN THE LOWER TO
MID 90S AND LOWS IN THE UPPER 60S TO LOWER 70S.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75 100  74  96  70 /  30  20  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  71 100  70  97  67 /  20  20  20  20  10
NEW BRAUNFELS MUNI AIRPORT     69 100  70  97  68 /  20  10  20  20  10
BURNET MUNI AIRPORT            72  97  71  94  68 /  30  30  20  20  10
DEL RIO INTL AIRPORT           74 101  75  97  73 /  -   10  20  20  10
GEORGETOWN MUNI AIRPORT        74 100  73  96  68 /  30  30  20  20  10
HONDO MUNI AIRPORT             69 101  71  95  69 /  -   -   20  20  10
SAN MARCOS MUNI AIRPORT        71  99  71  95  68 /  20  10  20  20  10
LA GRANGE - FAYETTE REGIONAL   72  98  71  96  70 /  30  20  20  20  10
SAN ANTONIO INTL AIRPORT       74 100  74  96  73 /  10  10  20  20  10
STINSON MUNI AIRPORT           73 100  73  96  70 /  10  10  20  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/02
Hazardous weather outlook, Aug 26, 4:29 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
429 PM CDT WED AUG 26 2009

TXZ171>173-183>193-202>208-217>224-228-272130-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-KINNEY-UVALDE-MEDINA-
BEXAR-COMAL-GUADALUPE-CALDWELL-MAVERICK-ZAVALA-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-DIMMIT-
429 PM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ194-209-225-272130-
LEE-FAYETTE-LAVACA-
429 PM CDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS EVENING
ACROSS LEE...FAYETTE AND LAVACA COUNTIES. THESE STORMS WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 26, 4:50 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT WED AUG 26 2009

TXZ209-223-225-262245-
FAYETTE-GONZALES-LAVACA-
450 PM CDT WED AUG 26 2009

...A STRONG THUNDERSTORM WAS AFFECTING FAYETTE...GONZALES AND LAVACA
COUNTIES...

AT 449 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR WEIMAR...OR 6 MILES EAST OF SCHULENBURG...MOVING SOUTHWEST AT 10
MPH.

PEOPLE IN NORTHEASTERN GONZALES...NORTHWESTERN LAVACA AND SOUTHERN
FAYETTE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...SCHULENBURG...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Aug 26, 5:57 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
557 PM CDT WED AUG 26 2009

TXZ225-262330-
LAVACA-
557 PM CDT WED AUG 26 2009

...A STRONG THUNDERSTORM WAS AFFECTING LAVACA COUNTY...

AT 554 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
5 MILES EAST OF SHINER...MOVING SOUTHWEST AT 15 MPH.

PEOPLE IN WESTERN LAVACA COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...SHINER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM AND COULD
RESULT IN MINOR TREE AND ROOF DAMAGE.
Special weather statement, Aug 26, 6:03 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 PM CDT WED AUG 26 2009

TXZ173-190>192-262345-
BLANCO-HAYS-TRAVIS-WILLIAMSON-
603 PM CDT WED AUG 26 2009

...STRONG THUNDERSTORMS WERE AFFECTING BLANCO...HAYS...TRAVIS AND
WILLIAMSON COUNTIES...

AT 554 PM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM GEORGETOWN TO THE HIGHLAND LAKES AREA TO
NEAR SPICEWOOD.  MOVING SOUTH AT 25 MPH. THESE STORMS COULD CONTAIN
OUTFLOWS OF  40 TO 50 MPH AS IT PUSHES ACROSS TRAVIS AND NORTHERN HAYS
COUNTIES DURING THE NEXT 30 TO 45 MINUTES.

THE FOLLOWING LOCATIONS...LAGO VISTA...DRIFTWOOD...LAKEWAY...BEE
CAVE AND MANSFIELD DAM...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:42 PM CDTSevere Thunderstorm WarningEWXDeWitt, Karnes, Wilson32 min
Aug 27, 5:18 PM CDTSevere Thunderstorm WarningEWXTravis, Williamson42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.